Another Case of AAV Caused by Blood Pressure Medication Hydralazine Reported

Another Case of AAV Caused by Blood Pressure Medication Hydralazine Reported

Hydralazine, a medication commonly used to lower blood pressure, may in rare cases cause ANCA-associated vasculitis (AAV), a new case report shows.

The study, “Hydralazine-induced MPO-ANCA Renal-Limited Vasculitis Masquerading as Lupus Nephritis,” was published in the Journal of the College of Physicians and Surgeons Pakistan.

Hydralazine (marketed under the brand name Apresoline in the U.S.) is a treatment that dilates blood vessels and lowers blood pressure. The medicine has been used since the 1950s, but has been linked to some side effects.

In fact, studies have reported that 5-8% of patients develop lupus, and 5-10% experience kidney injury. Also, while rare, the treatment may cause AAV, with a total of 80 cases reported in the literature to date.

Now researchers are reporting an additional case of hydralazine-induced AAV.

The patient, a 76-year-old woman, went to the hospital with complaints of a cough and difficulty breathing for the past day, and decreased food intake for the past three weeks.

The woman had a clinical history of diabetes, high blood pressure — for which she was taking hydralazine for the past two years — and chronic kidney disease. Upon physical examination, the patient was pale and had reduced respiratory function.

The woman was first treated with antibiotics for possible pneumonia, after chest radiographs and computerized tomography (CT) scans revealed abnormal opacity patterns in the lungs.

But additional analysis showed signs of anemia and acute kidney injury — with red blood cells in the urine and altered renal tissue structures — consistent with autoimmune-mediated disease.

Assessment of autoimmune antibodies that could explain the kidney damage and inflammation revealed excess antinuclear antibodies (ANA), anti-dsDNA antibodies, and anti-MPO antibodies – a type of anti-neutrophil cytoplasmic autoantibody (ANCA).

While ANA and dsDNA antibodies are a hallmark of lupus, the patient lacked signs of the condition, and was diagnosed with hydralazine-induced MPO-ANCA vasculitis limited to the kidneys.

She stopped taking hydralazine immediately after diagnosis, and started aggressive treatment with steroids and plasmapheresis — a treatment that replaces the plasma in blood to remove the circulating autoantibodies.

At discharge, the woman’s renal function was stable and kept improving during follow-up.

“Although an idiopathic ANCA vasculitis could cause similar pathologic findings, the combination of exposure to hydralazine [plus the patient’s blood findings] in the absence of clinical manifestations of lupus were all consistent with hydralazine-induced MPO-ANCA vasculitis,” the researchers wrote.

The team believes that the patient’s pneumonia could have triggered the immune system, and further promoted the ongoing vasculitic inflammatory process.

“Recognition of this peculiar clinical entity is important to avoid a misdiagnosis of idiopathic lupus nephritis, discontinue hydralazine promptly, and institute appropriate treatment of a severe, organ-threatening vasculitis,” they said.

One comment

  1. My husband was admitted to hospital on 1-29-2019 for high blood pressure .He was there for 4 days ,first they put him on drip in ICU , his B.P.did not come down . They find something on his kidney but they said they most bring his B.P. down before they can do something about his kidney .Then he was sand home with medication , Amlodipine 10 mg, Aspirin 81 ,mg Atorvastatin 40 mg . Carvedilol 25 mg. and Hydralazine 25 mg . It is not working his blood pressure is up and down something is not right . We don’t want for him to get more sick on this medication that is not helping . Please can we get some help .thank you .

Leave a Comment

Your email address will not be published. Required fields are marked *